Hail, Washington
- When
- March 21, 4:30 PM MST
- Where
- Washington County, 2.76 mi N of Lst Chnce Chenoweth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -103.580
A severe thunderstorm produced hail up to the size of nickels in Washington County. The hail piled up to two inches in depth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to the size of nickels in Washington County. The hail piled up to two inches in depth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 21, 1:45 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO...CORRECTED 245 PM MDT SAT MAR 21 2009 .CORRECTED FIRE WEATHER ZONES IN THE RED FLAG WARNING AT THE BOTTOM OF THE TEXT. .SHORT TERM...FOR TNGT...AN INCRG SWLY FLOW ALOFT WL DVLP OVER THE CWFA AHD OF THE NEXT APPROACHING STORM SYSTEM. THE POTENTIAL FOR A FEW TSTMS STILL EXISTS THROUGH THIS EVENING. STLT/RADAR SLOW TO DEVELOP SHOWERS/T-STORMS SO FAR THIS AFTN BUT INTERACTIVE SOUNDINGS STILL INDICATE CAPES FM 450 AT DEN TO 850 NEAR STERLING. WL LEAVE 10-20 PERCENT POPS GOING UNTIL 03Z...WITH ACTIVITY DIMINISHING THE REST OF THE EVNG. AS FOR SUNDAY...SWLY FLOW ALOFT WILL CONTINUE TO INCRS THRU THE DAY. GSTY SLY WINDS OVER SRN FRONT RANGE FOOTHILLS ...SOUTH PARK AND THE PALMER DIVIDE COUPLED WITH DRY FUELS AND VERY WARM AFTN TEMPERATURES WL INCREASE THE FIRE DANGER. WL GO AHEAD AND HOIST THE RED FLAG WARNING FOR THOSE AREAS FOR SUNDAY AFTN/EVNG. LOW LEVEL MSTR IS PROGGED TO MIX OUT OVER THE NERN PLAINS...SO DECIDED TO DROP THE MENTION OF T-STORMS ACRS THE NERN PLAINS. IN THE MTNS...MSTR WILL BE INCREASING AHD OF THE NEXT STORM SYSTEM. WL CONTINUE WITH SLGT CHC POPS FOR THE HIGH COUNTRY. .LONG TERM...STRONG UPPER LEVEL TROUGH WILL BE CENTERED OVER NEVADA AND UTAH TO START OFF THE LONG TERM PERIOD SUNDAY EVENING. BY MONDAY MORNING THE UPPER LEVEL TROUGH WILL STRENGTHEN INTO A CLOSE LOW OVER CENTRAL COLORADO. THE SURFACE LOW MONDAY MORNING WILL BE LOCATED NEAR AKRON. AS THIS SYSTEM PROGRESSES EAST AND ORGANIZES IT WILL BRING SNOW TO MOUNTAINS SUNDAY NIGHT AND MONDAY. WILL ISSUE A WINTER STORM WATCH FOR SUNDAY NIGHT AND MONDAY. THE HEAVIER AMOUNTS WILL BE OVER THE NORTHERN MOUNTAINS WITH LESSER AMOUNTS IN SUMMIT COUNTY AND SOUTH OF I-70. FOR THE PLAINS...COULD SEE A FEW SHOWERS SUNDAY NIGHT AS THE GREATEST QG LIFT MOVES OVERHEAD. THE SURFACE LOW WILL LIFT NORTHEAST INTO THE CENTRAL PLAINS AND PULL A COLD FRONT THROUGH THE FORECAST AREA MONDAY. THIS WILL BRING VERY WINDY CONDITIONS TO THE PLAINS ALONG WITH A GOOD CHANCE FOR SNOW. EXPECT DOWNSLOPE WINDS TO QUICKLY KILL ANY PRECIPITATION WEST OF I-25 MONDAY AFTERNOON. HOWEVER EAST OF I-25 DOWNSLOPE WINDS WILL NOT HAVE AS GREAT OF EFFECT AND EXPECT A BETTER CHANCE FOR SNOW. MODELS KEEP MOST OF THE MOISTURE NORTH OF THE STATE...THUS WILL HOLD OFF FROM ISSUING ANY WATCHES FOR THE PLAINS AT THIS TIME. BECAUSE OF THE STRONG WINDS ANY SNOW THAT FALLS COULD QUICKLY CAUSE DANGEROUS TRAVEL CONDITIONS. OTHER THAN A FEW LINGERING SNOW SHOWERS...DRY AND WINDY CONDITIONS WILL PREVAIL TUESDAY. FROM TUESDAY NIGHT THROUGH SATURDAY A BROAD UPPER LEVEL TROUGH WILL BE OVER THE ROCKIES. MODELS ARE HAVING A HARD TIME HANDLING THE SHORT WAVES AS THEY PASS THROUGH THE TROUGH. EXPECT A COUPLE ROUNDS OF SNOW FOR THE MOUNTAINS AND AT LEAST ONE FOR THE PLAINS. RIGHT NOW TIMING WHEN THIS IS GOING TO OCCUR IS VERY DIFFICULT CAUSE OF THE MODEL UNCERTAINTIES. THEREFORE WILL BROADBRUSH SCATTERED POPS IN THE MOUNTAINS AND 20 POPS FOR THE PLAINS. TEMPERATURES WILL STAY BELOW NORMAL FOR THE ENTIRE WEEK. && .AVIATION...VFR CONDITIONS THROUGH THE PERIOD. AN ISOLD SHOWER OR TSTM IS STILL POSSIBLE UNTIL 02-03Z...WITH VARIABLE WIND GUSTS TO 30 KTS PSBL. SFC WNDS WILL BE SELY UNTIL 03Z THEN BECOME SWLY. PERSISTENT SWLY SFC WNDS SHUD CONTINUE THROUGH SUNDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING 1200-2100 MDT SUNDAY FOR SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE INCLUDING FIRE WEATHER ZONES 214..216..241 ..246 AND 247. WINTER STORM WATCH SUNDAY NIGHT AND MONDAY FOR THE NORTH-CENTRAL MOUNTAINS ZONES 31..33 AND 34. COOPER/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT SAT MAR 21 2009 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT PATCHY FOG OVER THE NORTHEAST PLAINS WILL DISSIPATE BY EARLY THIS AFTERNOON. ELSEWHERE THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEAST COLORADO LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE BEST POTENTIAL WILL OCCUR IN AREAS EAST OF INTERSTATE 25. THE STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL AND BRIEF MODERATE RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY IT WILL BE WARM AND DRY AHEAD OF A STORM SYSTEM SUNDAY. GUSTY SOUTHWEST WINDS AND LOW HUMIDITY VALUES WILL INCREASE THE FIRE DANGER...MAINLY SOUTH OF I-70. BY SUNDAY NIGHT THE STORM WILL MOVE INTO THE FORECAST AREA BRINGING SNOW TO THE NORTH CENTRAL COLORADO MOUNTAINS. SNOW WILL CONTINUE IN THE MOUNTAINS UNTIL EARLY TUESDAY. FOR THE PLAINS...A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH THROUGH EARLY MONDAY. BEHIND THE FRONT...THERE WILL BE STRONG WINDS AND AREAS OF SNOW. THE LATEST TRACK SHOWS THE NORTHEAST CORNER OF COLORADO TO FEEL THE WORST OF THIS STORM AND MAY SEE SIGNIFICANT SNOW. THE WEATHER PATTERN REMAINS UNSETTLED THROUGH THE WEEK WITH ANOTHER STORM POSSIBLE MOVING IN LATE WEDNESDAY THROUGH THURSDAY AFFECTING ALL THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153324, 153325.